Florida, 2019

Damaging Winds in Florida, June 12, 2019

June 12, 2019 · NWS MLB · 3 events in 2 counties and zones

Central Florida was sandwiched between the Atlantic ridge to the south and a weak low pressure system to the north. This continued the pattern of southwest winds and deep moisture across the Florida peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Central Florida was sandwiched between the Atlantic ridge to the south and a weak low pressure system to the north. This continued the pattern of southwest winds and deep moisture across the Florida peninsula. In the middle atmosphere, a weather system was moving across the eastern U.S. and that provided enough energy to create an unstable atmosphere capable of producing severe thunderstorms. With plenty of daytime heating, showers and thunderstorms developed along the west coast sea breeze in the morning and pushed across the peninsula through the afternoon. As one storm moved over the Orlando Metro area it became severe and produced a wind gust over 60 mph. Later in the afternoon, another thunderstorm became severe as it moved across central Brevard County where two reports of winds over 60 mph were received from Merritt Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 12, 9:12 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 9:12 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1012 AM EDT Wed Jun 12 2019

.UPDATE...
The synoptic setup has east central Florida in between Atlantic
high pressure ridge and low pressure trough extending from the
Great Lakes into the northern Gulf of Mexico. This has the area in
a fairly deep layer of southwesterly flow and will provide
another day of west coast breeze dominant convection. This
morning's satellite- derived precipitable water (PWAT) shows 1.7"
to 1.8" NW of the I-4 corridor to slightly lesser values of 1.6"
to 1.7" south and east, supporting scattered to numerous showers
and storms this afternoon, some of them becoming strong.

A few showers and storms were already being observed along the
western side of the peninsula as of 10 am, and this activity could
push into Lake county as early as 11 am. However, the main timing
window for showers/storms across interior locations and Volusia
county will be similar to yesterday being the early to mid
afternoon hours and mid afternoon to early evening closer to the
coast. Also similar to yesterday, will keep mention of a chance of
storms into the evening hours as a few mesoscale models are
showing some redevelopment. Gusty winds of 40-50 mph will be
possible within stronger convection today along with frequent
lightning. Torrential downpours are also possible, but quicker
storm motion of 20 to 25 mph should keep any flood threat minimal.

&&

.AVIATION...
VFR conditions outside of showers and storms. Highest shower/storm
chances will spread from west to east again today initially near
the interior terminals and DAB from early to mid afternoon and
then the coastal terminals from TIX-SUA from mid afternoon into
early evening. Showers/storms will be capable of IFR visibilities
and also wind gust of 35-40 kts in the stronger storms. Some
redevelopment of showers and storms is possible during the evening
so will keep mention of VCSH through 00-01Z but may need to put in
VCTS later on.

&&

.MARINE...
Previous forecast in good shape with no changes required for
this morning's update.

Today-Tonight (previous)...A gentle to moderate south-southwest
breeze will persist for the next day or so. Current data from
buoys across the area show seas are around 1-2 feet, thus have
capped the forecast for seas at 2 feet for much of the waters with
perhaps some 3 foot seas well offshore the Volusia/Space Coast
late tonight. Expecting another round of showers and storms this
afternoon and evening, with the main threats being dangerous cloud
to ground lightning strikes and wind gusts to 35 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  73  89  73 /  60  30  50  10
MCO  90  75  90  73 /  60  20  50  10
MLB  91  75  89  72 /  60  40  50  20
VRB  91  74  89  71 /  50  40  50  40
LEE  88  74  89  74 /  60  20  50  10
SFB  90  74  91  73 /  60  20  50  10
ORL  90  75  90  74 /  60  20  50  10
FPR  91  72  90  71 /  50  40  50  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Combs/Glitto
Hazardous weather outlook, Jun 12, 9:41 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1041 AM EDT Wed Jun 12 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-130100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1041 AM EDT Wed Jun 12 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and lightning storms are expected
this afternoon and evening across east central Florida, some of
them strong with an isolated severe storm possible. The Storm
Prediction Center has placed areas from Kissimmee to Titusville
northward in a marginal risk of severe weather. By noon through
the early afternoon, expect an increase in coverage and intensity
of storms as they approach the I-4 corridor and also across
interior locations south of I-4 with showers and storms reaching
the coast by mid to late afternoon.

Frequent and deadly cloud to ground lightning strikes will be the
main hazard with all thunderstorms that develop. Additionally,
wind gusts to 40-50 mph will be possible with strong storms and up
to 60 mph in a severe storm. If you hear thunder in the distance
or see lighting, seek shelter in a sturdy building. Remember:
When Thunder Roars, Go Indoors!

.FLOOD IMPACT...
Some storms may produce torrential downpours, with amounts ranging
from 1 to 2 inches over a 1 to 2 hour period at some locations.
The locally heavy rainfall of the past several days has increased
the threat for temporary flooding of urban, low lying, and poorly
drained areas, especially across Lake, Volusia, Seminole, Orange,
and northern Brevard Counties. Don't drive where water covers the
road. the depth may be too great to allow your vehicle to pass
safely.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous storms will move over the nearshore Atlantic
waters, including the Intracoastal and also over inland lakes.
Some strong storms could produce wind gusts in excess of 35 knots
this afternoon and evening. Mariners should keep an eye on the
sky and watch for approaching storms from the southwest later
today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous showers and lightning storms are expected
across east central through this weekend. The heaviest rain and
strongest storms will briefly shift to the western side of the
peninsula Saturday, but should begin to shift back eastward once
again early next week. The main concerns will continue to be
deadly cloud to ground lightning strikes, and an increasing threat
of poor drainage flooding. Locally gusty winds will also be
possible.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. Please report any rainfall amounts of 2 to 3 inches or
more, or flooding of roads or property to the National Weather
Service in Melbourne.

Combs/Rodriguez

In the hours before

Special weather statement, Jun 12, 11:59 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1259 PM EDT Wed Jun 12 2019

FLZ045-053-121745-
Osceola FL-Orange FL-
1259 PM EDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 145 PM EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate, or near Intercession City, moving northeast at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Windermere, Bay Lake and Celebration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2861 8144 2834 8115 2814 8151 2814 8152
      2820 8152 2826 8156 2826 8166 2832 8166
TIME...MOT...LOC 1658Z 230DEG 25KT 2822 8159

Glitto
Special weather statement, Jun 12, 12:09 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
109 PM EDT Wed Jun 12 2019

FLZ041-141-121800-
Coastal Volusia FL-Inland Volusia FL-
109 PM EDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VOLUSIA COUNTY
UNTIL 200 PM EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or 7 miles east of DeLeon Springs, moving northeast
at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, DeLand and South Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2912 8095 2906 8127 2917 8135 2926 8127
      2927 8115 2939 8115 2942 8113 2943 8111
TIME...MOT...LOC 1709Z 231DEG 25KT 2915 8122

Glitto
Special weather statement, Jun 12, 12:33 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
133 PM EDT Wed Jun 12 2019

FLZ041-044-046-121815-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
133 PM EDT Wed Jun 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...EAST CENTRAL
LAKE AND CENTRAL VOLUSIA COUNTIES UNTIL 215 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Mary, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Winter Springs, DeLand and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2893 8102 2890 8101 2867 8134 2873 8143
      2875 8141 2878 8142 2879 8152 2880 8154
      2912 8130
TIME...MOT...LOC 1733Z 222DEG 15KT 2878 8138

Glitto

The radar

The Melbourne radar (KMLB), 73 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 12, 12:37 PM EST
Where
Orange County, 0.61 mi E of (Mco)orlando Intl Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
28.430, -81.310

The ASOS at the Orlando International Airport (KMCO) measured a peak wind gust of 67 mph from the southwest.

Thunderstorm Wind, Brevard

When
June 12, 2:00 PM EST
Where
Brevard County, 3.11 mi ESE of Frontenac
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
28.460, -80.720

A trained weather spotter measured a peak wind gust of 62 mph from the southwest, on a private weather station.

Thunderstorm Wind, Brevard

When
June 12, 2:05 PM EST
Where
Brevard County, 6.11 mi E of Frontenac
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.460, -80.670

US Air Force wind tower 0803 measured a peak wind gust of 59 mph from the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819292, 819294, 819295.